buzzing and ringing in the ears from synthroid / levo? hashimotos
I have heard from several people who have the dumb buzzing and ringing in the ears after they have been on levo for a while. I was curious to know if anyone on armour or the canadian version has the ringing/buzzing?
I was on Levoxyl and this was one of the things I noticed, and brought up to my doctor. Mine was a *whooshing* sound. They said it could be blood pressure, although I never had that problem before being on the meds. I've since switched to the canadian version of armour and no - I don't have that problem anymore. Hmm....
I've had ringing in my ears, most of my life; nothing seems to help a lot. I've learned to live with it, but if your thyroid hormones are off, that could be the cause. You have another thread going, maybe you could point out the ear ringing on that thread and get more comments.
I started 50 mcg of levothyroxine once a day and 5 mcg twice a day of liothyronine 17 days ago. I felt awesome, absolutely awesome for the first week, then my ears started the whooshing/ringing sound and worsened to the point that I just couldn't stand it. Too, I felt really aggressive. My RNP told me to go off both meds for a week and start just the levothyroxine. I tried no thyroid meds for 24 hours and felt absolutely awful, achy joints, lethargy, etc.; however, the ringing stopped. Two days ago, I took 50 mcg of levo and felt some better, but not as good as I felt before. I took the same dose of levo again yesterday morning, and at 1 a.m. today I took 5 mcg of liothyronine and then at 7:30 a.m., I took 5 mcg of liothyronine and 25 mcg of levo. So far, no ringing in my ears, but I do have a little ache in my legs. Should I try 50 mcg of levo once a day and 2.5 mcg of liothyronine?
I'm just glad to find some people who are having the same symptoms. My pharmacist had never heard of such complaints. If the symptoms weren't so severe with my ears and the aggressive feeling, I'd grin and bear it for a while. However, I teach high school, so I have to be able to hear, and I certain don't want to feel aggressive around my students.
It takes 4-6 weeks for the levo to reach full potential in your system, so the effects you were feeling would have come from the liothyronine (T3 med), which is fast acting and leaves the system within a few hours.
50 mcg of levo + 10 mcg of T3 med might have been too high a dose to start on. It's best to start at the lowest possible dose and work your way up. For instance, you could have started with 25 mcg levo, for a couple of weeks to give your body a chance to adjust to having the hormone again, then raise to the full 50 mcg.
T3 med is rarely given as a starting med. Typically, one is started on the levo, then when/if blood tests show that conversion of T4 to T3 is not adequate, the T3 med is added, again at the smallest dose and worked up as needed.
All of that said, what are your current thyroid hormone levels? You should have been tested for TSH, Free T3 and Free T4, prior to starting meds. Please post results and be sure to add reference ranges, since these vary lab to lab and must come from your own report.
i had ringing very bad . but it went away mostly as my thyroid levels were optimized. i still get some small ringing at times but not bad. try and work on getting your levels perfected!! it can help! Kevin
Your FT3 and FT4, both, appear quite low; however, as noted above, reference ranges vary from lab to lab, so we need to see what ranges your lab uses. Ranges are found on the lab report, often in parenthesis beside the result.
My ears were whooshing again when I woke up about 6 a.m. They aren't as bad now. I took 50 mcg of levo about a half hour ago and no liothyronine. Maybe you're right, and it is the T3 med doing this. Perhaps I still convert T4 to T3, and I just don't need it? I see the RNP again Aug. 13, and I'm sure she'll have blood work done. I'll certainly run this information by her.
You ARE taking your levo as soon as you wake up, on an empty stomach with a full glass of water, aren't you? Then waiting, at least, 30-60 minutes, before eating/drinking anything else?
Your FT3 and FT4 are very low in their respective ranges, indicating that you are still hypo; however, you may still have to cut back on the medication for a short period, in order to let your body adjust to having the hormones available again.
That was the blood work before I started any medication on July 13. Yes, I wait until my stomach is empty; I drink a glass of water, and I don't eat for at least an hour. I just noticed that my ears were ringing at 6 a.m., but I didn't get up then. (It's not the best motivator to get up and move around.) :) I also don't take omeprazole for acid reflux for at least four hours after taking the levo.
I don't know why my RNP put me on both upon initial diagnosis. She explained about T4 converting to T3; she mentioned several studies about taking both. My thyroid levels have been "borderline" like that for at least 10 years, but this health care professional is the first to actually treat me for hypo. I do know that she was spot on, at least for the first week. My goodness, I had not felt so good since my youngest son was born, and he's 20! She also has me taking Vit B12 shots and some heavy doses of Vit D2 once a week.
So far, the only burr seems to be the liothyroxine. I think I'll just keep taking the 50 mcg of Levo, and if I have any adverse symtoms, I'll reduce it to 25 mcg, as you suggested, until I see her again in a couple of weeks. For now, I'll steer clear of the liothyronine until she checks thyroid levels again.
"I do know that she was spot on, at least for the first week." Yes, she was; too bad that she didn't realize that there could be too much of a good thing - both the T4 and T3 med at once. I think she simply didn't realize that it's best to start at lowest doses and work up slowly.
She does seem to be one that you might want to stick with, though, because if you learn what you need, she'll probably be willing to provide it.
Wow, she even has you on B12 shots and vitamin D? I'd say she's a keeper, but you might want to split those 50 mcg pills in 1/2 for a couple of weeks just to acclimate yourself to the med.
It always takes longer to get where you're going, when you do it slowly, but snail's pace works best with hypothyroidism.
Thank you, again. So even though I feel fine on 50 mcg of Levo and have been taking this much for two weeks, you think I should cut the dose in half for two weeks, anyway? I certainly respect what you recommend. I don't want to do something wrong and mess up my thyroid more than it already is.
I was thinking more of the ear ringing more than anything else. If that's the only symptom, and you're doing fine, otherwise, you're probably okay to stay with the 50, and just not take the T3 med, until after you've retested.
Remember, it does take 4-6 weeks for the levo to reach full potential, so do aware of symptoms of hyperactive thyroid, just in case.
seems to get worse on the thyroid hormone, but I am told that this will eventually go away. You cant use me as the typical case and point. It has taken me a very long time to find a hormone that i can even tolerate. I have tried everything and am finally on a compound of slow release t4 and out of all the stuff i have tried this seems to be the best. (the best of the worst)
The hardest part for me was when i had a thyroid. Some people "just get the sound" like Barb talks about. But for me I got the following things all at the same time:
It all came on at same time. It wasnt just "a sound".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.